Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 58, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 15, 2017, 5:11 PM CDT for Lauderdale County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:11 PM CDT (22:11 UTC)
- Expired
- Jun 15, 2017, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 133 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:00 PM CDT | FLASH FLOOD | 2 Sse Meridian, MS | FLOODING WAS REPORTED ON N FRONTAGE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1858 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
368 WGUS54 KJAN 152211 FFWJAN MSC075-160115- /O.NEW.KJAN.FF.W.0058.170615T2211Z-170616T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 511 PM CDT THU JUN 15 2017 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Lauderdale County in east central Mississippi... * Until 815 PM CDT * At 510 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lauderdale, Meridian, Meridian Station, Marion, Nellieburg, Zero, Alamucha, Daleville, Toomsuba, Savoy and Kewanee. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3227 8843 3227 8881 3258 8879 3258 8839 $$ NF
1 follow-up statement
563 WGUS74 KJAN 160042 FFSJAN Flash Flood Statement National Weather Service Jackson MS 742 PM CDT THU JUN 15 2017 MSC075-160048- /O.CAN.KJAN.FF.W.0058.000000T0000Z-170616T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale MS- 742 PM CDT THU JUN 15 2017 ...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY IS CANCELLED... The heavy rain has ended, and only brief periods of light to moderate rain are expected. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3227 8843 3227 8881 3258 8879 3258 8839 $$ NF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:26 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 15, 3:26 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Jackson MS 326 PM CDT Thu Jun 15 2017 ...ISOLATED SEVERE THUNDERSTORMS STILL POSSIBLE THROUGH THIS EVENING... .DISCUSSION... Through tomorrow: Atmospheric forcing and low level wind shear vectors today have worked in concert to keep the bulk of troubling thunderstorm activity to the north and east of our forecast area, but a remnant outflow boundary starting off all the convection this morning is still progressing south to the Highway 82 corridor at present and could still trigger at least isolated severe thunderstorms for all but far southwestern zones through the evening hours. We have reduced our risk of severe weather some this afternoon in conjunction with the Storm Prediction Center and focused the relative higher risks of damaging wind gusts and hail over portions of east-central Mississippi. However, still too early to put most of the rest of the region entirely in the clear for this evening as the consensus of near-term high resolution models continues to generate a few isolated potent storms across these areas (near the aforementioned southward-advancing outflow boundary). By late tonight we anticipate most of the showers and storms should be out of the area although an isolated storm or two overnight is not impossible (especially in far northwestern zones and also in far southeastern zones). By that point the severe weather risk should be rather minimal. Some patchy fog is possible late tonight in portions of northeastern MS but at this point the signals for any widespread dense fog formation are not good. Tomorrow we will still be dealing with the same general synoptic situation on the east (dirty) side of a sprawling high pressure ridge aloft centered over northern Old Mexico. Rampant powerful storms late this afternoon through tonight in the central and southern Plains will likely be sending some pockets of energy aloft down in our general direction. However, guidance consensus is improving that any convective clusters spawning tonight way upstream of the Lower MS Valley will not get as close to the region as was the case last night. That should leave less chance of considerable outflow boundaries pushing southeast or south into the region during the day and being a good trigger for potential severe activity. For this reason we have removed the marginal severe risk for now but we will have to continue closely monitoring the situation for tomorrow because the atmosphere will once again turn quite unstable. Temperatures should heat up into a max range from the upper 80s to lower 90s with high humidity pushing heat index values up near 100 in some cases. /BB/ Friday night through Wednesday night: The convection will dissipate across the area by Friday evening with overnight low temperatures in the low/mid 70s. On Saturday the global models strengthen the mid level ridge a bit, but expect there to continue to be a chance for storms especially along and east of I-55. Mid level lapse rates will continue to be steep ranging from -7.2 to -8 c/km. This combined with PWATS around 1.7 inches, a couple of strong to severe storms will once again be possible. On Sunday the mid-level ridge will continue to strengthen and the global models struggle to convect. With plenty of moisture and decent lapse rates, expect there to be at least some isolated to scattered convection on the periphery of the ridge in the east Sunday afternoon. Once again a strong storm or two looks possible. On Monday an upper trough will drag a cold front south across the area. The models are not overly robust with the convection with this system, as the models are struggling with the potential for a tropical system in the golf. The models want to turn the flow around to the North in advance of this potential low and cut off the flow of moisture to the area. High pressure and much drier air will build in for Tuesday and Wednesday with highs in the upper 80s to around 90 each day./15/ && .AVIATION... 18Z TAF discussion: Showers and thunderstorms expanding in coverage across the region this afternoon will be the main impact to flight operations through the evening hours with occasional MVFR to even IFR flight cats and gusty winds expected in association with any thunderstorms. Aside from in thunderstorms conditions will be generally VFR through this evening with surface winds generally less than 15 mph and from the southwest to south. Late tonight through early Friday anticipate at least patchy MVFR flight cats due to a combination of low clouds and visibility issues. More thunderstorms impacting operations are expected again tomorrow. /BB/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 90 73 92 / 29 37 16 15 Meridian 72 89 72 90 / 46 46 28 34 Vicksburg 73 91 73 92 / 20 31 7 9 Hattiesburg 71 89 72 90 / 57 48 29 32 Natchez 72 89 72 91 / 19 30 7 11 Greenville 73 92 74 92 / 19 26 8 9 Greenwood 73 91 74 92 / 23 30 16 15 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && BB/15
Hazardous weather outlook, Jun 15, 3:34 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 334 PM CDT Thu Jun 15 2017 ARZ074-075-LAZ007>009-015-016-025-MSZ018-019-025-034-035-040>043- 047>049-053>056-059-062>066-072>074-162045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Tensas-Bolivar-Sunflower-Leflore-Washington-Humphreys- Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne- Copiah-Simpson-Smith-Jefferson-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 334 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...through this evening Isolated severe thunderstorms with the potential to produce to damaging wind gusts and hail are possible through this evening. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ026>033-036>039-044>046-050>052-057-058-162045- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton- Lauderdale-Jasper-Clarke- 334 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Slight TIMING...through this evening Severe thunderstorms with the potential to produce damaging wind gusts and hail are possible through this evening. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ023-024-026-MSZ060-061-162045- Franklin LA-Catahoula-Concordia-Adams-Franklin MS- 334 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 15, 2:47 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
247 PM CDT THU JUN 15 2017
MSZ030-031-033-152015-
Lowndes MS-Oktibbeha MS-Clay MS-
247 PM CDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT OKTIBBEHA...LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 315 PM CDT...
At 245 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Prairie to near Clarkson. Movement
was southeast at 15 mph.
Wind gusts up to 50 mph will be possible well ahead of this line of
storms.
Locations impacted include...
Starkville, Columbus, Maben, Crawford, Sessums, Craig Springs,
Longview, Oktoc, Bent Oak, Steens, Tibbee, Muldrow, Artesia and
Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3336 8830 3330 8859 3329 8909 3356 8908
3356 8849 3359 8827
TIME...MOT...LOC 1945Z 316DEG 15KT 3375 8869 3369 8912
NFSpecial weather statement, Jun 15, 2:54 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Jackson MS 254 PM CDT THU JUN 15 2017 MSZ039-046-152030- Kemper MS-Noxubee MS- 254 PM CDT THU JUN 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOXUBEE AND EASTERN KEMPER COUNTIES UNTIL 330 PM CDT... At 254 PM CDT, Meteorologists were tracking a strong thunderstorm over Paulette, or 20 miles southwest of Aliceville, moving southeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Noxubee and eastern Kemper Counties, including the following locations: Shuqualak and Scooba. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3258 8839 3298 8859 3308 8841 3303 8833 TIME...MOT...LOC 1954Z 323DEG 27KT 3296 8845 NF
Special weather statement, Jun 15, 2:57 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
257 PM CDT THU JUN 15 2017
MSZ031-152030-
Lowndes MS-
257 PM CDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOWNDES COUNTY
UNTIL 330 PM CDT...
At 257 PM CDT, Meteorologists were tracking a strong thunderstorm
near Caledonia, or 8 miles north of Columbus AFB, moving southeast at
40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Caledonia around 305 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3359 8827 3356 8849 3358 8850 3360 8847
3362 8851 3364 8850 3365 8851 3366 8850
3366 8846 3368 8843 3367 8842 3369 8839
3369 8837 3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 1957Z 305DEG 34KT 3375 8840
NFSpecial weather statement, Jun 15, 3:19 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
319 PM CDT THU JUN 15 2017
MSZ027-036-152045-
Carroll MS-Holmes MS-
319 PM CDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOLMES AND
SOUTHWESTERN CARROLL COUNTIES UNTIL 345 PM CDT...
At 319 PM CDT, Meteorologists were tracking a strong thunderstorm
near Malmaison, or 10 miles north of Black Hawk, moving south at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Coila and Seven Pines around 340 PM CDT.
Black Hawk around 345 PM CDT.
Other locations impacted by this storm include Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3323 8974 3322 8975 3316 9017 3342 9015
3342 9014 3346 9014 3346 9010 3353 9010
3356 8995
TIME...MOT...LOC 2019Z 346DEG 14KT 3348 9001
NFSpecial weather statement, Jun 15, 4:10 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Jackson MS 410 PM CDT THU JUN 15 2017 MSZ045-046-051-052-152145- Kemper MS-Lauderdale MS-Newton MS-Neshoba MS- 410 PM CDT THU JUN 15 2017 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEWTON...KEMPER... EASTERN NESHOBA AND NORTHERN LAUDERDALE COUNTIES UNTIL 445 PM CDT... At 409 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Tamola to near Forestdale. Movement was southeast at 30 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Lauderdale, Meridian, Meridian Station, Marion, De Kalb, Liberty, Blackwater, Herbert Springs, Tamola, Damascus, House, Martin, Toomsuba, Prismatic, Suqualena, Kewanee, Daleville, Bluff Springs, Electric Mills and Forestdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3241 8841 3245 8904 3286 8903 3280 8836 TIME...MOT...LOC 2109Z 323DEG 28KT 3262 8840 3281 8897 NF
Special weather statement, Jun 15, 4:46 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
446 PM CDT THU JUN 15 2017
MSZ045-046-051-052-152215-
Kemper MS-Lauderdale MS-Newton MS-Neshoba MS-
446 PM CDT THU JUN 15 2017
...STRONG THUNDERSTORMS WILL AFFECT EASTERN NEWTON...SOUTHERN
KEMPER...SOUTHEASTERN NESHOBA AND LAUDERDALE COUNTIES UNTIL 515 PM
CDT...
At 445 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Forestdale to Kewanee. Movement was
south at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Lauderdale, Kewanee and Toomsuba around 450 PM CDT.
Alamucha around 500 PM CDT.
Little Rock, Duffee, Martin and Increase around 515 PM CDT.
Other locations impacted by these storms include Tucker, Chunky and
Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3226 8843 3223 8843 3222 8891 3223 8915
3277 8905 3267 8838
TIME...MOT...LOC 2145Z 358DEG 20KT 3272 8896 3244 8846
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:11 PM CDT | Special Weather Statement | JAN | Scott | 34 min |
| Jun 15, 11:12 AM CDT | Special Weather Statement | JAN | Bolivar | 63 min |
| Jun 15, 1:29 PM CDT | Special Weather Statement | JAN | Lauderdale | 31 min |
| Jun 15, 1:45 PM CDT | Special Weather Statement | JAN | Grenada | 30 min |
| Jun 15, 1:50 PM CDT | Special Weather Statement | JAN | Sunflower | 25 min |
| Jun 15, 2:15 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 48 min |
| Jun 15, 2:47 PM CDT | Special Weather Statement | JAN | Lowndes, Oktibbeha | 28 min |
| Jun 15, 2:54 PM CDT | Special Weather Statement | JAN | Kemper | 36 min |
| Jun 15, 2:57 PM CDT | Special Weather Statement | JAN | Lowndes | 33 min |
| Jun 15, 3:10 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 50 min |
| Jun 15, 3:19 PM CDT | Special Weather Statement | JAN | Carroll | 26 min |
| Jun 15, 4:10 PM CDT | Special Weather Statement | JAN | Kemper | 35 min |
| Jun 15, 4:46 PM CDT | Special Weather Statement | JAN | Lauderdale | 29 min |
| Jun 15, 5:15 PM CDT | Special Weather Statement | JAN | Newton | 30 min |
| Jun 15, 6:45 PM CDT | Special Weather Statement | JAN | Neshoba | 30 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.